Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 243, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 30, 2018, 7:53 PM CDT for Cheyenne County, Kansas. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 30, 2018, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:01 PM CDT | TSTM WND GST 52 | Saint Francis, KS | |
| Jun 30, 8:03 PM CDT | TSTM WND DMG | 9 Sw Saint Francis, KS | IRRIGATION PIVOT TURNED OVER. ESTIMATED TIME OF REPORT FROM RADAR. |
| Jun 30, 8:08 PM CDT | TSTM WND GST 59 | Saint Francis, KS | |
| Jun 30, 8:15 PM CDT | TSTM WND GST 52 | St. Francis City, KS | MESONET STATION SYF, ST. FRANCIS CITY. |
| Jun 30, 8:29 PM CDT | TSTM WND DMG | 13 Sse Wheeler, KS | EM CALLED AND REPORTED THE TREES WERE BEING BLOWN OVER AND A SHED BLOW OVER HIS HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.7
The text
As transmitted.
389
WUUS53 KGLD 010053
SVRGLD
KSC023-010145-
/O.NEW.KGLD.SV.W.0243.180701T0053Z-180701T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
753 PM CDT SAT JUN 30 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Cheyenne County in northwestern Kansas...
* Until 845 PM CDT.
* At 753 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Haigler to near Bonny
Reservoir, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
St. Francis, Bird City and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10141 3957 10141 3957 10205 4000 10205
TIME...MOT...LOC 0053Z 230DEG 48KT 3999 10189 3958 10214
HAIL...1.00IN
WIND...70MPH
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:30 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 30, 6:30 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 530 PM MDT Sat Jun 30 2018 .SHORT TERM...(Today through Sunday) Issued at 105 PM MDT Sat Jun 30 2018 Overview: A potent shortwave, centered over south-central WY at 18Z, will track eastward into the NE Panhandle this evening -- then lift northeast to southeast SD overnight. A lee cyclone centered south of I-70 in western KS at 18Z will shift southward into the TX Panhandle this evening as sfc high pressure builds into the region from the northwest, ushering a cooler airmass into the Tri- State area. High pressure will shift slowly east across Kansas during the day Sunday. Today-Tonight: Very challenging forecast. At 18Z, low overcast on the N/NW periphery of the lee cyclone in northeast CO and southwest NE has largely inhibited insolation, with temperatures ranging from the low/mid 60s to low 70s at 18Z. On the S/SE periphery of the lee cyclone in western KS, skies remained mostly sunny with temperatures in the upper 80s to lower 90s. Forcing this afternoon will be confined to low-level convergence invof the lee cyclone and low-level warm advection on the northern periphery of the lee cyclone (north of I-70 ), the latter of which will result in scattered elevated convection in southwest NE through 21Z. With substantial convective inhibition still in place per 18Z SPC mesoanalysis data, it is unclear whether or not sfc based convection will develop in the warm sector S/SE of Goodland after 21Z. Given that the warm sector will shift south/east with time, sfc-based convection, should it develop, would most likely occur along/east of a line from Garden City to Hill City. Convection is most likely this evening/tonight (00-09Z) as the aforementioned shortwave progresses into the NE Panhandle and scattered to widespread elevated convection expected to develop upstream in northeast CO/southwest NE progresses southeast through northwest Kansas. Large hail, damaging winds and perhaps an isolated tornado would be possible in assoc/w any surface based convection south/east of Goodland this afternoon (though development is very uncertain). Additionally, an isolated instance of severe hail will be possible in assoc/w elevated convection in southwest NE this afternoon. A more substantial potential for large hail may exist this evening as elevated convection (including a few elevated supercells) progress southeast into the Tri-State area. Sunday: Expect clearing skies and cooler temperatures as high pressure becomes situated over the state. .LONG TERM...(Sunday night through Saturday) Issued at 100 PM MDT Sat Jun 30 2018 Sunday night will continue to be quiet with overnight low in the upper 50s to middle 60s. Monday, breezy south winds will bring warmer temperatures back into the forecast area. Late afternoon and through the evening a compact upper level short wave trough will deepen just west of the region, near the dry line. Scattered storms may develop and spread east during the evening. For the rest of the extended, an elongated upper level high, over the southeastern and eastern CONUS, along with an upper level trough moving into the Pacific Northwest region will produce predominantly southwest flow aloft over the High Plains through midweek. This upper level high looks to retrograde westward from Tuesday and by Friday be located over the centered Plains with strong ridging into central Canada. This will influence the region with mostly dry conditions; however, southerly surface winds may transport moisture into the High Plains, underneath this area of high pressure, keeping a few spotty chances for storms in the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Jun 30 2018 For KGLD and KMCK, vfr conditions expected through 01z. From 02z- 04z a line or broken line of thunderstorms is expected to move through both terminals producing winds potentially in excess of 50kts, large hail and heavy rainfall producing sub vfr conditions. From 04z-06z gusty north winds continue with cigs improving to vfr. From 07z-18z winds generally from the northwest 10kts or less, after 19z winds become variable at 6kts or less under a clear sky. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...BW AVIATION...99
Hazardous weather outlook, Jun 30, 4:37 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 337 PM MDT Sat Jun 30 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...Enhanced Risk for Severe Thunderstorms this Evening... A line of thunderstorms will develop in eastern Colorado late this afternoon and track east across the Tri-State area this evening. The primary threat with these storms will be damaging wind gusts up to 80 mph and golf ball to tennis ball size hail. The threat for severe weather will be greatest between 6 pm and Midnight MDT. Areas along and north of Interstate 70 are most likely to be affected. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Large hail and damaging winds may occur with thunderstorms Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening. Vincent
In the hours before
Local storm report, Jun 30, 7:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 2 NNW HALE 39.65N 102.14W
06/30/2018 M56 MPH YUMA CO MESONET
&&Local storm report, Jun 30, 7:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 7 SW IDALIA 39.64N 102.40W
06/30/2018 E1.75 INCH YUMA CO TRAINED SPOTTER
&&Local storm report, Jun 30, 7:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 7 SW IDALIA 39.64N 102.40W
06/30/2018 E60 MPH YUMA CO TRAINED SPOTTER
REPORTED EST WINDS BETWEEN 40 TO 60 MPH.
&&Local storm report, Jun 30, 7:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST 2 NNW HALE 39.65N 102.14W
06/30/2018 M58 MPH YUMA CO MESONET
&&Local storm report, Jun 30, 7:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 10 WNW SAINT FRANCIS 39.81N 101.97W
06/30/2018 M56 MPH CHEYENNE KS MESONET
&&Local storm report, Jun 30, 7:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 2 NNW HALE 39.65N 102.14W
06/30/2018 M60 MPH YUMA CO MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:11 PM CDT | Special Weather Statement | GLD | Graham | 19 min |
| Jun 30, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jun 30, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jun 30, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| Jun 30, 7:36 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 39 min |
| Jun 30, 7:55 PM CDT | Tornado Warning | GLD | Graham | 35 min |
| Jun 30, 8:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| Jun 30, 8:08 PM CDT | Tornado Warning | GLD | Cheyenne | 19 min |
| Jun 30, 8:24 PM CDT | Tornado Warning | GLD | Graham | 36 min |
| Jun 30, 8:35 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| Jun 30, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 39 min |
| Jun 30, 8:41 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 31 min |
| Jun 30, 8:51 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
| Jun 30, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 46 min |
| Jun 30, 9:06 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 67 min |
| Jun 30, 9:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| Jun 30, 9:13 PM CDT | Special Weather Statement | GLD | Wichita | 32 min |
| Jun 30, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Thomas | 44 min |
| Jun 30, 9:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Jun 30, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 42 min |
| Jun 30, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 64 min |
| Jun 30, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jun 30, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 21 min |
| Jun 30, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 49 min |
| Jun 30, 10:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| Jun 30, 11:26 PM CDT | Areal Flood Warning | GLD | Graham | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.